Iowa, 2020

Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 2020

June 9 to 10, 2020 · NWS DMX · 54 events in 17 counties and zones

By the morning of June 9 remnants of Tropical Storm Cristobal pushed north into Iowa, drenching central and eastern Iowa for most of the day before lifting into the Great Lakes region by evening. The quick exit of Cristobal was due in part to a strong shortwave moving across the northern plains that helped to kick Cristobal from the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

By the morning of June 9 remnants of Tropical Storm Cristobal pushed north into Iowa, drenching central and eastern Iowa for most of the day before lifting into the Great Lakes region by evening. The quick exit of Cristobal was due in part to a strong shortwave moving across the northern plains that helped to kick Cristobal from the area. This secondary system moved into Iowa the evening of June 9th, and while for the most part remained sub-severe, damaging winds were reported in west-central Iowa with a stronger cell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 3:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 3:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
430 AM CDT Tue Jun 9 2020

.DISCUSSION.../Today through Monday/
Issued at 350 AM CDT Tue Jun 9 2020

The main focus on this forecast package is the next 36 hours. Iowa
will get hit with a double whammy beginning this morning. As has
been discussed previously, the remnants of Cristobal will eject
out of the Southern Plain and into the western Great Lakes region
by late tonight. Model soundings are a little slower to saturate
this morning but not by much. Deep saturation will occur by 8 to
10 AM across much of central and southern Iowa with moderate to
heavy rainfall occurring near the I-35 corridor and eastward. A
moderate risk of excessive rainfall has been issued by WPC for the
northern half of the state into the northeast part of Iowa. Model
soundings continue to have PWATs of 2 to 2.5 inches from late
morning through the afternoon. The heaviest rain will fall where
the strongest storms develop...mainly across our eastern forecast
area and locations east. The severe threat with Cristobal for us
will be marginal but further to the east/southeast the shear will
be better and storms in those areas ma produce strong wind and
possibly a tornado.

After midnight, the remnants of Cristobal will have shifted north
and east and other than lingering rain across our northeast, much
of the rain threat from that system will have ended. However...the
double whammy comes tonight as a strong shortwave lifts out of the
central and southern Plains. A surface low will develop somewhere
over eastern KS/NE and lift across southern Iowa into Illinois by
Wednesday afternoon. Stronger instability and shear lift into far
southwest Iowa later this evening. A second round of heavy rain
will spread across the region from west to east and hi-res models
develop a line of storms across southwest Iowa in the warm
advection wing of this system. Some of these storms are expected
to become super cellular and if they do, large hail, damaging wind
and a tornado or two can all be possible...at least initially. As
the low moves east, the strongest shear moves into Missouri but
southern Iowa will still have a potential for strong storms
through midnight. One other issue late this afternoon and tonight
will be a potential for strong winds across the west as Cristobal
pulls out and the next low moves in. A strong pressure gradient
will develop over this area. Soundings show potential wind gusts
around 40 kts. A wind advisory may be needed for southwest and
western Iowa tonight but with everything else that will go on
before tonight, I opted to hold off on wind headlines given the
heavy rain/flash flood threat and the severe threat after that.

This second system pulls out by mid day Wednesday and while cooler
air settles in, the pattern dries out and an upper ridge builds
into the Plains through the weekend. The GFS want to push a couple
of weak waves through the flow over Iowa giving us a chance for
showers Friday night through Saturday but this appears to be
inconsequential. After the weekend, models vary on the handling of
the upper ridge with the GFS having a large Canadian system
pushing the ridge axis east and attempting to flatten the ridge.
The Euro is further west with the upper low thus keeping any
precip potential further west of Iowa. Even if the GFS were
correct, most of the precip moves off to our north and west but we
do get clipped on Monday /Tuesday with some light precip across
these areas. Temps gradually warm Thursday but with the flattening
ridge over the weekend, highs will be slightly cooler...in the mid
70s to lower 80s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1148 PM CDT Mon Jun 8 2020

VFR conditions for much of the rest of the night will decline
into MVFR shortly after sunrise Tuesday. As moderate to heavy
rainfall moves northward into the state ahead of what is currently
Tropical Depression Cristobal, periods of IFR restrictions are
expected. Thunder will be limited and just have vicinity
mentioned mainly late morning or afternoon. As round one of rain
exits Tuesday afternoon and evening, there will be a break and
perhaps even VFR conditions at DSM or OTM Tuesday evening.
However, round two with showers and thunderstorms is expected
later Tuesday night, which may impact the terminals toward or
after 6z Wednesday.

&&

.HYDROLOGY...
Issued at 350 AM CDT Tue Jun 9 2020

Widespread 2 to 3 inch rainfall amounts are forecast across
eastern Iowa with the two systems to impact Iowa through
Wednesday. The excessive rainfall outlook has been upgraded to
moderate for northern and northeastern Iowa as expected and based
on the further west track of the heavier rainfall the flash flood
watch was expanded to include the western three counties across
the northern end of the watch. Winnebago, Hancock and Wright
counties are now included in the watch.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM CDT this morning through Wednesday
morning for IAZ006-007-016-017-025>028-036>039-047>050-059>062-
072>075-083>086-094>097.

&&

DISCUSSION...FAB
AVIATION...Ansorge
HYDROLOGY...FAB
Hazardous weather outlook, Jun 9, 3:33 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 AM CDT Tue Jun 9 2020

IAZ070-081-092-093-101100-
Cass-Adams-Taylor-Ringgold-
433 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe storms this evening across the
area. Main threat is damaging winds and large hail. An isolated
tornado is also possible.

Strong northwest winds are expected late tonight with gusts of 35
to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist into Wednesday with gusts of
35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ004-005-015-023-024-033>035-044>046-057-058-071-082-101100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Adair-Union-
433 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms are expected today into tonight. A strong to
severe storm cannot be ruled out, but the threat of widespread
severe weather is low at this time.

Strong northwest winds are expected late tonight with gusts of 35
to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist into Wednesday with gusts of
35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
083>086-094>097-101100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-
Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
433 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

In addition to heavy rainfall, a few thunderstorms are possible
today into tonight. A strong to severe storm cannot be ruled out,
but the threat of widespread severe weather is low at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist into Wednesday with gusts of
35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

52 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Monroe

When
June 9, 5:00 AM CST to 3:00 PM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Trained spotter reported 2.02 inches of rain. Beginning time estimated via radar.

Heavy Rain, Tama

When
June 9, 5:00 AM CST to June 10, 5:00 AM CST
Where
Tama County, 0.86 mi SE of Garwin
Reported by
COOP Observer
Coordinates
42.090, -92.670

Coop observer recorded 3.03 inches of rainfall over the last 24 hours.

Heavy Rain, Appanoose

When
June 9, 5:20 AM CST to 5:20 PM CST
Where
Appanoose County, Centerville
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Trained spotter measured 1.99 inches of rain. Beginning time estimated by radar.

Heavy Rain, Wapello

When
June 9, 5:30 AM CST to 1:31 PM CST
Where
Wapello County, 2.09 mi NE of Rutledge
Reported by
Mesonet
Coordinates
41.000, -92.440

Public weather station measured 3.13 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Wapello

When
June 9, 5:40 AM CST to June 10, 5:40 AM CST
Where
Wapello County, 1.25 mi WSW of Dahlonega
Reported by
CoCoRaHS
Coordinates
41.040, -92.390

Coop observer recorded 3.03 inches of rainfall over the last 24 hours.

Heavy Rain, Marion

When
June 9, 6:00 AM CST to 11:09 AM CST
Where
Marion County, 0.86 mi SE of Pella Muni Arpt
Reported by
Mesonet
Coordinates
41.390, -92.940

Public weather station measured 2.1 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Marion

When
June 9, 6:00 AM CST to 11:42 AM CST
Where
Marion County, 2.81 mi S of Red Rock
Reported by
Mesonet
Coordinates
41.390, -93.130

Public weather station measured 2.58 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Marion

When
June 9, 6:00 AM CST to 12:19 PM CST
Where
Marion County, 0.86 mi SE of Knoxville
Reported by
Mesonet
Coordinates
41.310, -93.090

Public weather station measured 2.18 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Davis

When
June 9, 6:00 AM CST to 12:21 PM CST
Where
Davis County, 3.21 mi ENE of Belknap
Reported by
Mesonet
Coordinates
40.830, -92.360

Public weather station measured 2.14 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Mahaska

When
June 9, 6:00 AM CST to 4:00 PM CST
Where
Mahaska County, Oskaloosa
Reported by
Public
Coordinates
41.300, -92.650

Public measured 3.75 inches of rain. Beginning time estimated by radar.

Heavy Rain, Mahaska

When
June 9, 6:00 AM CST to 5:00 PM CST
Where
Mahaska County, 1.04 mi W of Oskaloosa
Reported by
Trained Spotter
Coordinates
41.300, -92.670

Trained spotter measured 2.4 inches of rain. Beginning time estimated by radar.

Heavy Rain, Marion

When
June 9, 6:00 AM CST to 5:15 PM CST
Where
Marion County, 1.7 mi ESE of Knoxville
Reported by
Public
Coordinates
41.310, -93.070

Public measured 3.0 inches of rain. Beginning time estimated by radar.

Heavy Rain, Black Hawk

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Black Hawk County, 1.47 mi SSE of Cedar Falls
Reported by
CoCoRaHS
Coordinates
42.500, -92.440

Coop observer recorded 2.86 inches of rainfall over the last 24 hours.

Heavy Rain, Mahaska

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Mahaska County, 1.38 mi N of Oskaloosa
Reported by
COOP Observer
Coordinates
41.320, -92.650

Coop observer recorded 2.55 inches of rainfall over the last 24 hours.

Heavy Rain, Monroe

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Monroe County, 2.6 mi W of Avery
Reported by
COOP Observer
Coordinates
41.070, -92.780

Coop observer recorded 2.70 inches of rainfall over the last 24 hours.

Heavy Rain, Tama

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Tama County, 2.07 mi S of Elberon
Reported by
Mesonet
Coordinates
41.970, -92.320

DCP along Salt Creek recorded 3.11 inches of rainfall over the last 24 hours.

Heavy Rain, Tama

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Tama County, 0.51 mi W of Clutier
Reported by
COOP Observer
Coordinates
42.080, -92.410

Coop observer recorded 3.03 inches of rainfall over the last 24 hours.

Heavy Rain, Tama

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Tama County, 0.69 mi S of Traer
Reported by
COOP Observer
Coordinates
42.190, -92.470

Coop observer recorded 2.57 inches of rainfall over the last 24 hours.

Heavy Rain, Worth

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Worth County, 0.5 mi E of Grafton
Reported by
CoCoRaHS
Coordinates
43.330, -93.060

CoCoRaHS observer recorded 2.78 inches of rainfall over the last 24 hours.

Heavy Rain, Mahaska

When
June 9, 6:05 AM CST to 4:05 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Reported by
Public
Coordinates
41.290, -92.640

Public measured 3.5 inches of rain. Beginning time estimated by radar.

Heavy Rain, Black Hawk

When
June 9, 6:10 AM CST to June 10, 6:10 AM CST
Where
Black Hawk County, 1.23 mi SW of Hudson
Reported by
CoCoRaHS
Coordinates
42.410, -92.470

CoCoRaHS observer recorded 2.86 inches of rainfall over the last 24 hours.

Heavy Rain, Marion

When
June 9, 6:20 AM CST to 1:22 PM CST
Where
Marion County, 2.95 mi SSW of Percy
Reported by
Public
Coordinates
41.440, -93.270

Public weather station measured 2.74 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Mahaska

When
June 9, 6:20 AM CST to 1:23 PM CST
Where
Mahaska County, 2.14 mi SSE of Beacon
Reported by
Mesonet
Coordinates
41.250, -92.720

Public weather station measured 2.16 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Wapello

When
June 9, 6:20 AM CST to 4:20 PM CST
Where
Wapello County, 1.48 mi NNW of Ottumwa
Reported by
Trained Spotter
Coordinates
41.040, -92.410

Public measured 3.25 inches of rain averaged over two rain gauges. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Marion

When
June 9, 6:30 AM CST to 12:30 PM CST
Where
Marion County, 2.59 mi SW of Pella Muni Arpt
Reported by
Mesonet
Coordinates
41.370, -92.980

Mesonet weather station at Red Rock Dam measured 2.12 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Marion

When
June 9, 6:30 AM CST to 1:39 PM CST
Where
Marion County, 1.48 mi NNW of Bussey
Reported by
Mesonet
Coordinates
41.220, -92.910

Public weather station measured 2.25 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Poweshiek

When
June 9, 6:30 AM CST to 2:30 PM CST
Where
Poweshiek County, 0.69 mi S of Grinnell
Reported by
Trained Spotter
Coordinates
41.740, -92.730

Public weather station measured 3.3 inches of rain. Beginning time estimated by radar.

Heavy Rain, Jasper

When
June 9, 6:45 AM CST to 2:45 PM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Public
Coordinates
41.690, -93.070

Public report of 1.5 inches of rain. Beginning time estimated by radar.

Heavy Rain, Marion

When
June 9, 6:45 AM CST to 2:45 PM CST
Where
Marion County, 0.86 mi SE of Pella
Reported by
Public
Coordinates
41.410, -92.920

Public report of 1.96 inches of rain. Beginning time estimated via radar.

Heavy Rain, Marion

When
June 9, 6:50 AM CST to 5:50 PM CST
Where
Marion County, Knoxville
Reported by
Trained Spotter
Coordinates
41.320, -93.100

Trained spotter measured 2.47 inches of rain. Beginning time estimated by radar.

Heavy Rain, Black Hawk

When
June 9, 7:00 AM CST to June 10, 7:00 AM CST
Where
Black Hawk County, La Porte City
Reported by
Mesonet
Coordinates
42.320, -92.200

Personal weather station recorded 4.23 inches of rainfall over the last 24 hours.

Heavy Rain, Black Hawk

When
June 9, 7:00 AM CST to June 10, 7:00 AM CST
Where
Black Hawk County, 0.86 mi NW of Gilbertville
Reported by
CoCoRaHS
Coordinates
42.430, -92.230

CoCoRaHS observer recorded 3.11 inches of rainfall over the last 24 hours.

Heavy Rain, Marion

When
June 9, 7:00 AM CST to June 10, 7:00 AM CST
Where
Marion County, Knoxville
Reported by
COOP Observer
Coordinates
41.320, -93.100

Coop observer recorded 3.25 inches of rainfall over the last 24 hours.

Heavy Rain, Poweshiek

When
June 9, 7:00 AM CST to June 10, 7:00 AM CST
Where
Poweshiek County, Grinnell
Reported by
CoCoRaHS
Coordinates
41.750, -92.730

CoCoRaHS observer recorded 3.70 inches of rainfall over the last 24 hours.

Heavy Rain, Taylor

When
June 9, 7:00 AM CST to June 10, 7:00 AM CST
Where
Taylor County, 0.69 mi S of Bedford
Reported by
COOP Observer
Coordinates
40.660, -94.720

Coop observer recorded 3.04 inches of rainfall over the last 24 hours.

Heavy Rain, Lucas

When
June 9, 7:00 AM CST to June 10, 5:45 PM CST
Where
Lucas County, 0.52 mi E of Chariton
Reported by
Public
Coordinates
41.020, -93.310

Public recorded 3.00 inches of rainfall over the last 24 hours.

Heavy Rain, Marshall

When
June 9, 7:20 AM CST to 1:22 PM CST
Where
Marshall County, 2.81 mi S of Green Mtn
Reported by
Mesonet
Coordinates
42.060, -92.830

Public weather station measured 2.1 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Grundy

When
June 9, 7:30 AM CST to 12:55 PM CST
Where
Grundy County, 0.51 mi E of Conrad
Reported by
Mesonet
Coordinates
42.230, -92.870

Public weather station measured 2.07 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Tama

When
June 9, 7:40 AM CST to 4:38 PM CST
Where
Tama County, Toledo
Reported by
Public
Coordinates
42.000, -92.580

Public measured 2.7 inches of rain. Beginning time estimated by radar.

Heavy Rain, Marshall

When
June 9, 7:40 AM CST to 4:39 PM CST
Where
Marshall County, State Center
Reported by
Public
Coordinates
42.020, -93.170

Public measured 1.95 inches of rain. Beginning time estimated by radar.

Heavy Rain, Tama

When
June 9, 8:00 AM CST to 1:59 PM CST
Where
Tama County, 5.31 mi ESE of Garwin
Reported by
Mesonet
Coordinates
42.080, -92.580

Public weather station measured 2.34 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Marion

When
June 9, 8:00 AM CST to June 10, 8:00 AM CST
Where
Marion County, Columbia
Reported by
COOP Observer
Coordinates
41.180, -93.150

Coop observer recorded 3.25 inches of rainfall over the last 24 hours.

Heavy Rain, Marion

When
June 9, 8:00 AM CST to June 10, 8:00 AM CST
Where
Marion County, 2.93 mi SE of Knoxville Arpt
Reported by
COOP Observer
Coordinates
41.270, -93.080

DCP station KECI4 recorded 3.02 inches of rainfall over the last 24 hours.

Heavy Rain, Black Hawk

When
June 9, 8:21 AM CST to June 10, 8:21 AM CST
Where
Black Hawk County, La Porte City
Reported by
Mesonet
Coordinates
42.320, -92.200

Public weather station recorded 4.23 inches of rainfall over the last 24 hours.

Heavy Rain, Black Hawk

When
June 9, 9:00 AM CST to 3:52 PM CST
Where
Black Hawk County, 2.07 mi S of Waterloo
Reported by
Public
Coordinates
42.470, -92.350

Public measured 2.14 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Black Hawk

When
June 9, 9:00 AM CST to 5:20 PM CST
Where
Black Hawk County, 1.47 mi NNE of Cedar Falls Jct
Reported by
Trained Spotter
Coordinates
42.450, -92.410

Trained spotter measured 2.98 inches of rain. Beginning time estimated by radar.

Heavy Rain, Black Hawk

When
June 9, 9:00 AM CST to 5:57 PM CST
Where
Black Hawk County, 1.23 mi SE of Castle Hill
Reported by
Public
Coordinates
42.510, -92.380

Public measured 3.5 inches of rain. Beginning time estimated by radar.

Heavy Rain, Black Hawk

When
June 9, 9:00 AM CST to 7:00 PM CST
Where
Black Hawk County, 1.68 mi WNW of Cedar Falls
Reported by
Trained Spotter
Coordinates
42.530, -92.480

Trained spotter measured 2.1 inches of rain. Beginning time estimated by radar.

Heavy Rain, Black Hawk

When
June 9, 9:00 AM CST to 7:00 PM CST
Where
Black Hawk County, 2.13 mi NNW of North Cedar
Reported by
Trained Spotter
Coordinates
42.580, -92.460

Trained spotter measured 2.4 inches of rain. Beginning time estimated by radar.

Heavy Rain, Worth

When
June 9, 10:50 AM CST to 3:50 PM CST
Where
Worth County, 0.5 mi E of Grafton
Reported by
Trained Spotter
Coordinates
43.330, -93.060

Trained spotter measured 1.9 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.

Heavy Rain, Black Hawk

When
June 9, 11:00 AM CST to 4:45 PM CST
Where
Black Hawk County, 0.51 mi W of Cedar Falls
Reported by
CoCoRaHS
Coordinates
42.520, -92.460

CoCORaHS measured 2.12 inches of rain since 11am.

Heavy Rain, Polk

When
June 9, 11:00 AM CST to June 10, 11:00 AM CST
Where
Polk County, 2.18 mi ENE of Ft Des Moines
Reported by
Trained Spotter
Coordinates
41.540, -93.590

Trained spotter recorded 3.25 inches of rainfall over the last 24 hours.

Thunderstorm Wind, Cass

When
June 9, 8:37 PM CST
Where
Cass County, 0.52 mi E of Griswold
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -95.140

Trained spotter reported winds of 60 to 70 MPH in Griswold.

Thunderstorm Wind, Cass

When
June 9, 8:45 PM CST
Where
Cass County, 0.52 mi E of Griswold
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -95.140

Trained spotter reported multiple trees down, including one on a home, and a roof off a farm building. Time estimated via radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898669, 898688, 898680, 898662, 898689, 898653, 898654, 898655, 898656, 898672, 898678, 898679, 898690, 898691, 898692, 898693, 898694, 898695, 898696, 898673, 898697, 898659, 898661, 898674, 898657, 898663, 898666, 898667, 898668, 898682, 898698, 898699, 898700, 898701, 898702, 898707, 898660, 898658, 898675, 898676, and more.